Nevada, 2011

Heavy Snow and High Wind in Nevada, February 25 to 27, 2011

February 25 to 27, 2011 · NWS VEF · 3 events in 3 counties and zones

A cold Pacific storm brought snow to the southern Great Basin and the higher elevations of the Mojave Desert.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A cold Pacific storm brought snow to the southern Great Basin and the higher elevations of the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 25, 3:15 PM PST, 3 hours 41 minutes earlier.

Area forecast discussion, Feb 25, 3:15 PM PST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 PM PST FRI FEB 25 2011

.SYNOPSIS...A STRONG STORM DROPPING SOUTH ALONG THE CALIFORNIA COAST
WILL PRODUCE GUSTY WINDS ACROSS MUCH OF THE REGION THROUGH TONIGHT.
PRECIPITATION WILL SPREAD FROM THE SOUTHERN SIERRA ACROSS THE
SOUTHERN GREAT BASIN AND MOJAVE DESERT TONIGHT...CONTINUING THROUGH
SATURDAY AS THE SYSTEM MOVES TOWARD SOUTHERN NEVADA. SIGNIFICANT
ACCUMULATIONS OF SNOW ARE LIKELY IN THE MOUNTAINS AND SNOW COULD
POTENTIALLY BE SEEN AS LOW AS 2000 TO 3000 FEET ON SATURDAY AND
SATURDAY EVENING. PRECIPITATION WILL GRADUALLY END FROM WEST TO EAST
LATER SATURDAY NIGHT AND SUNDAY. DRY WESTERLY FLOW WILL DEVELOP
BEHIND THE SYSTEM SUNDAY NIGHT WITH TEMPERATURES BEGINNING TO WARM
BY MONDAY.
&&

.SHORT TERM...BASED ON SATELLITE AND RADAR LOOPS AND WEB
CAMS...HEAVY SNOW WAS LIKELY FALLING IN THE SIERRA AS EXPECTED THIS
AFTERNOON. SOME LOWER LEVEL MOISTURE WAS ALSO BEGINNING TO SPREAD
INTO OTHER PORTIONS OF INYO AND WESTERN SAN BERNARDINO COUNTIES BUT
NO RAIN WAS REPORTED YET AS OF 3 PM. GUSTY WINDS DEVELOPED AS
EXPECTED AND MANY AREAS ARE MEETING WIND ADVISORY CRITERIA. ALL
WINTER WEATHER AND WIND ADVISORIES AND WARNINGS ISSUED EARLIER
REMAIN IN EFFECT. OVERALL THE WINDS SHOULD TAPER OFF AROUND OR A
LITTLE AFTER 06Z ALTHOUGH BREEZY CONDITIONS WILL LIKELY PERSIST ALL
NIGHT.

PRECIPITATION WILL BECOME WIDESPREAD ACROSS THE FORECAST AREA
TONIGHT AS THE 500MB LOW BECOMES CENTERED JUST EAST OF SAN FRANCISCO
BY 12Z SATURDAY. SNOWFALL OVER THE SIERRA WILL BEGIN TO TAPER OFF
LATE TONIGHT WITH THE BEST BAND OF PRECIPITATION SHIFTING TO A LINE
FROM SOUTHWEST SAN BERNARDINO COUNTY NORTHEAST ACROSS WESTERN CLARK
AND INTO LINCOLN COUNTY. PORTIONS OF INYO...ESMERALDA AND CENTRAL
NYE COUNTIES WILL LIKELY SEE SOME DEGREE OF SHADOWING AS DEPICTED
BY THE NAM12 AND GFS. HEAVY SNOW WILL BEGIN IN THE SPRING MOUNTAINS
AND SHEEP RANGE AND ACROSS LINCOLN COUNTY WITH MAINLY RAIN ACROSS
SAN BERNARDINO COUNTY WHERE SNOW LEVELS GRADUALLY FALL FROM ABOUT
5500 FEET THIS EVENING TO 3000-4000 FEET EARLY SATURDAY.

THE LOW WILL CONTINUE TO DROP SOUTH DURING THE DAY SATURDAY WITH
SNOW LEVELS DROPPING TO BELOW 2000 FEET IN THE WESTERN CWA AND NEAR
4000 FEET EAST. HEAVY SNOW WILL CONTINUE ACROSS THE SPRING MOUNTAINS
AND SHEEP RANGE AND LINCOLN COUNTY WHILE ALSO SHIFTING EAST INTO
MOHAVE COUNTY. PRECIPITATION WILL BE TAPERING OFF IN THE WEST BY
SATURDAY AFTERNOON. THERE IS A POSSIBILITY THAT MOISTURE ACROSS
WESTERN SAN BERNARDINO COUNTY MAY DECREASE SIGNIFICANTLY BY THE TIME
SNOW LEVELS DROP SIGNIFICANTLY SO THERE IS NOT HIGH CONFIDENCE OF
THE WINTER WEATHER ADVISORY VERIFYING THERE. MOUNTAIN PASS ALONG
INTERSTATE 15 LOOKS LIKE A BETTER BET TO GET ENOUGH SNOW TO IMPACT
TRAVEL SATURDAY SO ANYBODY PLANNING TRAVEL IN THAT AREA SHOULD BE
AWARE OF THE POTENTIAL FOR HAZARDOUS DRIVING CONDITIONS.

THE UPPER LOW WILL FINALLY START TO MOVE EASTWARD SATURDAY NIGHT
WITH PRECIPITATION DECREASING FROM WEST TO EAST. MODELS DIFFER IN
THE SPEED OF EASTWARD PROGRESSION OF THE LOW AND THEREFORE HOW
QUICKLY PRECIPITATION WILL END. SIGNIFICANT RAIN AND SNOW IS STILL A
GOOD BET ACROSS MOHAVE COUNTY AND PERHAPS EASTERN LINCOLN COUNTY
WITH JUST A CHANCE OF LIGHT RAIN AND SNOW SHOWERS BACK INTO THE REST
OF SOUTHERN NEVADA. FOR LAS VEGAS...IF MOISTURE LINGERS AS LONG AS
THE NAM12 MODEL IS INDICATING...SATURDAY EVENING WILL BE THE BEST
CHANCE OF SEEING SNOW...AS COLDER AIR FILTERS IN.

DRY NORTHWEST FLOW WILL MOVE INTO THE FORECAST AREA SUNDAY ALTHOUGH
SOME LIGHT RAIN AND SNOW MAY LINGER OVER NORTHERN MOHAVE AND EASTERN
LINCOLN COUNTY...MAINLY IN THE MORNING. TEMPERATURES THROUGH TUESDAY
WILL BE WELL BELOW NORMAL WITH THIS COLD LOW PRESSURE SYSTEM MOVING
THROUGH.

.LONG TERM...WEAK RIDGING OVER THE DESERT SOUTHWEST MONDAY AND
TUESDAY WITH DRY CONDITIONS EXPECTED AND TEMPERATURES INCREASING A
FEW DEGREES. HOWEVER...TEMPERATURES ARE STILL EXPECTED TO REMAIN A
FEW DEGREES BELOW NORMAL. LOW PRESSURE OFF THE SOUTHWEST CANADIAN
COAST WILL REMAIN NEARLY STATIONARY WEDNESDAY AND THURSDAY...BUT A
STRONG JET PUSHING INTO CENTRAL CALIFORNIA WEDNESDAY WILL HELP DRIVE
MOISTURE INTO NORTHERN AND CENTRAL CALIFORNIA AND EVENTUALLY INTO
THE SOUTHERN SIERRA. DUE TO THE STRONG WESTERLY FLOW MOST OF THE
PRECIPITATION WILL BE INTERCEPTED BY THE SIERRA WITH VERY LITTLE
SPILLOVER. KEPT THE POPS FOR THE SIERRA AND WHITE MOUNTAIN
ZONES...WITH LITTLE ELSEWHERE. ADDITIONAL MOISTURE WILL ALLOW FOR A
BETTER CHANCE OF PRECIPITATION THURSDAY AND FRIDAY FOR THE NORTHERN
PORTIONS OF THE CWA...BUT MAINLY IN THE SLIGHT CHANCE RANGE. MODELS
INDICATE HIGH PRESSURE WORKING BACK OVER THE AREA NEXT FRIDAY
THROUGH THE WEEKEND.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS 25-35KTS EXPECTED THROUGH
03Z THIS EVENING BEFORE DIMINISHING TO 10-20KTS OVERNIGHT. CLOUDS
WILL CONTINUE TO INCREASE THIS EVENING WITH SCT CLOUDS 7-8K FEET AND
CIGS AROUND 14K FEET. CIGS ARE EXPECTED TO DROP LATE TONIGHT TO
AROUND 6-8K FEET...BUT DROP EVEN FURTHER AS PRECIPITATION MOVES INTO
THE VALLEY. RAIN IS EXPECTED IN THE VALLEY AFTER 14Z SATURDAY AND
CONTINUE FOR MUCH OF THE DAY. CIGS MAY LOWER TO AROUND 3K FEET ALONG
WITH VSBYS DROPPING TO UNDER 6SM AT TIMES THROUGH THE DAY ALONG WITH
MOUNTAIN OBSCURATIONS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHWEST TO WEST WINDS 25-35KTS WITH GUSTS OVER 50KTS
POSSIBLE OVER SAN BERNARDINO AND MOHAVE COUNTIES. CLOUD COVER WILL
INCREASE LATE THIS AFTERNOON AND TONIGHT WITH CIGS LOWERING TO
AROUND 5-7K FEET. RAIN AND SNOW WILL MOVE THROUGH THE REGION LATE
TONIGHT AND SATURDAY WITH CIGS POSSIBLY LOWERING DOWN TO 3K FEET
ALONG WITH VSBYS UNDER 5SM. THIS WILL RESULT IN MOUNTAIN
OBSCURATIONS AREA WIDE.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 1 AM PST SATURDAY FOR NVZ019.
     WINTER STORM WARNING FROM 1 AM TO 4 PM PST SATURDAY FOR NVZ018-
     019.
     WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR NVZ014-017-018-
     022.
     WIND ADVISORY UNTIL 1 AM PST SATURDAY FOR NVZ020.
     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 10 PM PST
     SATURDAY FOR NVZ015.
AZ...WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR AZZ001-003.
     WINTER STORM WARNING FROM 5 AM SATURDAY TO 5 AM MST SUNDAY FOR
     AZZ001-003.
CA...WINTER STORM WARNING UNTIL 4 AM PST SATURDAY FOR CAZ519.
     WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ522.
     WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM PST SATURDAY FOR
     CAZ523>525.
     WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ523-524.
&&

HARRISON/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 25, 5:13 AM PST, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
513 AM PST FRI FEB 25 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-260800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
513 AM PST FRI FEB 25 2011 /613 AM MST FRI FEB 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS WILL OCCUR ACROSS NORTHERN SAN BERNARDINO
COUNTY...DEATH VALLEY NATIONAL PARK AND MUCH OF SOUTHWEST NEVADA
THROUGH THIS EVENING. WIND ADVISORIES ARE IN EFFECT FOR THESE
AREAS WITH A HIGH WIND WARNING FOR THE SPRING MOUNTAINS. PACIFIC
MOISTURE PRODUCING HEAVY SNOW IN THE SOUTHERN SIERRA TODAY WILL
CONTINUE TO SPREAD EASTWARD AND SOUTHWARD ACROSS THE AREA TONIGHT
AND INTO SATURDAY. A WINTER STORM WARNING REMAINS IN EFFECT FOR
THE EAST SLOPES OF THE SOUTHERN SIERRA UNTIL 4 AM SATURDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER STORM WARNINGS ARE IN EFFECT FOR SATURDAY FOR THE SPRING
MOUNTAINS AND SHEEP RANGE AS WELL AS LINCOLN COUNTY AND FOR LATE
SATURDAY MORNING INTO SUNDAY MORNING FOR MOHAVE COUNTY. THE
HEAVIEST SNOW IS LIKELY ABOVE 5000 TO 6000 FEET WITH THIS SYSTEM
BUT SNOW WILL BE POSSIBLE SATURDAY INTO SUNDAY AS LOW AS 2000 TO
3000 FEET. LOCAL ACCUMULATIONS OF ONE TO THREE INCHES WITH LOCAL
AMOUNTS UP TO FIVE INCHES MAY OCCUR IN ISOLATED AREAS ESPECIALLY
IN AREAS BETWEEN 3000 AND 3500 FEET ESPECIALLY ON SATURDAY INTO
SUNDAY. A WINTER WEATHER ADVISORY IS IN EFFECT FOR MUCH OF SAN
BERNARDINO COUNTY ABOVE 3000 FEET FOR LATE SATURDAY MORNING INTO
SATURDAY AFTERNOON. SLIPPERY TRAVEL IS LIKELY ON MOST PASSES
ACROSS THE ENTIRE AREA AND SOME HIGHER ELEVATION ROADS WILL SEE
DIFFICULT...IF NOT IMPOSSIBLE TRAVEL CONDITIONS. EVEN AT LOWER
ELEVATIONS...AN INCH OR TWO OF SNOW IS ENOUGH TO MAKE TRAVEL
SLIPPERY AND THIS COULD POTENTIALLY OCCUR EVEN IN AREAS THAT DO
NOT OFTEN SEE SNOW. BE ALERT IF YOU HAVE ANY TRAVEL PLANS THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES THROUGH SUNDAY.

JA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 high wind. Local standard time, as filed.

High Wind, Western Clark/Southern Nye

When
February 25, 6:56 PM PST
Where
Western Clark/Southern Nye forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred at Creech Air Force Base (KINS).

Heavy Snow, Spring Mountains

When
February 25, 10:00 PM PST to February 27, 6:00 AM PST
Where
Spring Mountains forecast zone
Reported by
Trained Spotter
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

The Las Vegas Ski and Snowboard Resort measured 15 inches of snow.

Heavy Snow, Lincoln County Except the Sheep Range

When
February 26, 2:00 AM PST to 3:00 PM PST
Where
Lincoln County Except the Sheep Range forecast zone
Reported by
Law Enforcement
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

Sheriff's deputies estimated a foot of snow in two different places on Highway 93 in the northern part of the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275963, 275965, 275964.